Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 238, NWS Memphis, TN

July 4, 2017Lee County, St. Francis County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jul 4, 2017, 1:47 PM CDT for Lee County, St. Francis County, Arkansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2017, 1:47 PM CDT (18:47 UTC)
Expired
Jul 4, 2017, 2:30 PM CDT
In force
43 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lee County, AR, St. Francis County, AR

The radar

The Memphis radar (KNQA), 105 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 6.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1262 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

657 
WUUS54 KMEG 041847
SVRMEG
ARC077-123-041930-
/O.NEW.KMEG.SV.W.0238.170704T1847Z-170704T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
147 PM CDT TUE JUL 4 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lee County in eastern Arkansas...
  Central St. Francis County in eastern Arkansas...

* Until 230 PM CDT

* At 147 PM CDT, a severe thunderstorm was located near Palestine,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Forrest City, Madison, Palestine, Caldwell, Widener, Haynes, New
  Salem, Gill, Hawkins, Horton, Bonair, Cottonwood Corner, Slonikers
  Mill, Crow Creek, New Castle, Goodwin, Four Gums, Round Pond,
  Kinton and Dodsons Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3500 9107 3500 9105 3507 9104 3515 9062
      3515 9061 3490 9063 3486 9110 3487 9110
      3487 9112
TIME...MOT...LOC 1847Z 252DEG 25KT 3496 9097 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
928 
WWUS54 KMEG 041906
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
206 PM CDT TUE JUL 4 2017

ARC077-041916-
/O.CAN.KMEG.SV.W.0238.000000T0000Z-170704T1930Z/
Lee AR-
206 PM CDT TUE JUL 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LEE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3500 9105 3507 9104 3515 9063 3515 9061
      3491 9068 3491 9105
TIME...MOT...LOC 1906Z 252DEG 25KT 3500 9081 

$$

ARC123-041930-
/O.CON.KMEG.SV.W.0238.000000T0000Z-170704T1930Z/
St. Francis AR-
206 PM CDT TUE JUL 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR CENTRAL ST. FRANCIS COUNTY...

At 206 PM CDT, a severe thunderstorm was located over Forrest City,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Forrest City, Madison, Palestine, Caldwell, Widener, Hawkins, Horton,
Bonair, Cottonwood Corner, Slonikers Mill, Crow Creek, New Castle,
Goodwin, Four Gums, Kinton, Dodsons Corner, Heustess, Blossom and
L'angville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3500 9105 3507 9104 3515 9063 3515 9061
      3491 9068 3491 9105
TIME...MOT...LOC 1906Z 252DEG 25KT 3500 9081 

HAIL...1.00IN
WIND...60MPH
 
$$
491 
WWUS54 KMEG 041908
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
208 PM CDT TUE JUL 4 2017

ARC123-041930-
/O.CON.KMEG.SV.W.0238.000000T0000Z-170704T1930Z/
St. Francis AR-
208 PM CDT TUE JUL 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR CENTRAL ST. FRANCIS COUNTY...

At 208 PM CDT, a severe thunderstorm was located over Forrest City,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Forrest City, Madison, Palestine, Caldwell, Widener, Hawkins, Horton,
Bonair, Cottonwood Corner, Slonikers Mill, Crow Creek, New Castle,
Goodwin, Four Gums, Kinton, Dodsons Corner, Heustess, Blossom and
L'angville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3500 9105 3507 9104 3515 9063 3515 9061
      3491 9068 3491 9105
TIME...MOT...LOC 1908Z 252DEG 25KT 3501 9079 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
939 
WWUS54 KMEG 041924
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
224 PM CDT TUE JUL 4 2017

ARC123-041934-
/O.EXP.KMEG.SV.W.0238.000000T0000Z-170704T1930Z/
St. Francis AR-
224 PM CDT TUE JUL 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. FRANCIS COUNTY
WILL EXPIRE AT 230 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3500 9105 3507 9104 3515 9063 3515 9061
      3491 9068 3491 9105
TIME...MOT...LOC 1924Z 252DEG 25KT 3504 9068 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:23 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 4, 12:23 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1223 PM CDT Tue Jul 4 2017

.DISCUSSION...
Updated for 18Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 916 AM CDT Tue Jul 4 2017/

.UPDATE...Morning Update.

.DISCUSSION...

Updated based on radar coverage and Short term guidance. Increased
pops across much of the area...especially along and north of the
Interstate 22 corridor. Locally heavy rain is possible. High
temperatures may still reach the upper 80s but temperature trends
will be volatile where showers cool things off then the sun
reemerges. Additional updates may be needed.

30

&&

.PREV DISCUSSION... /issued 637 AM CDT Tue Jul 4 2017/

DISCUSSION...Water Vapor/Infrared Satellite trends this morning
indicate a Mesoscale Convective System (MCS) transitioning into a
Mesoscale Convective Vortex (MCV) across the Southern Plains early
this morning. Regional/KLZK/KNQA WSR-88D radar trends show
relatively weak showers and thunderstorms over Northwest Arkansas
and the presence of a boundary left over from yesterday's MCV from
Central Arkansas east through North Mississippi. As of 4 AM CDT,
temperatures across the Mid-South are in the lower 70s across most
locations.

Short term...(Today through Thursday)...Short term models
including the HRRR suggest an MCV will move across Arkansas today
and move towards South Central Missouri/North Central Arkansas by
tonight. A gradual increase in convective activity is anticipated
with scattered showers and thunderstorms developing and moving
across the Mid-South today. Numerous showers and thunderstorms
will be possible this evening generally along and northwest of
I-40 as the MCV moves across the Middle/Lower Mississippi Valleys.
Surface based CAPE values increasing to at or above 3000 J/kg,
moderately 700-500 mb layer mid- level lapse rates around 6.5
C/km, and 0-6 km Bulk Shear values between 25-35 kts suggest
potential for some quasi multi-cellular organization especially
towards late afternoon into the evening hours. Damaging winds will
remain the predominant threat for any thunderstorms that reach
severe limits. High low level moisture characterized by
precipitable water values around 2 inches along with surface
dewpoints in the lower 70s suggests potential for heavy rainfall
with the convective activity.

Numerous showers and thunderstorms are expected on Wednesday as a
longwave trough axis slowly moves across the Mississippi Valley. A
few strong thunderstorms and perhaps a severe thunderstorm are
possible on Wednesday. Damaging winds will remain the predominant
severe weather threat along with a continued chance for heavy
rainfall. Convective chances will gradually begin to shift south
of I-40 on Thursday.

Long term...(Friday through Monday)...00Z long term models
indicate the Mid-South will remain in northwest flow aloft through
the period. Several shortwaves embedded within the upper level
flow will bring continued shower and thunderstorm chances to the
forecast area each day. Temperatures through the period will
remain near normal values for July.

CJC

&&

.AVIATION...
18Z TAFs

Slow moving disturbance crossing the Ozarks will likely bring
convection to the sites this period with short range guidance
hinting at the 04/20Z-05/02Z time frame...becoming more isolated
through the overnight. Outside of convection conditions will be
VFR with the potential for IFR/MVFR stratus developing near
sunrise. Light winds with a southerly component...will be more
variable in direction with higher speeds during storms.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 4, 4:40 AM CDT, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
440 AM CDT Tue Jul 4 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-051200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
440 AM CDT Tue Jul 4 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a marginal risk for severe thunderstorms along and west
of the Mississippi River this afternoon into tonight. Damaging
winds will be the primary threat for any thunderstorms that reach
severe limits. Heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a marginal risk for severe thunderstorms across the
entire Mid-South on Wednesday. Damaging winds will be the primary
threat for any thunderstorms that reach severe limits. Heavy
rainfall will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed occasionally today through
Wednesday.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:23 PM CDTSpecial Weather StatementMEGSt. Francis37 min
Jul 4, 2:56 PM CDTSpecial Weather StatementMEGSt. Francis34 min
Jul 4, 3:19 PM CDTSpecial Weather StatementMEGCross41 min
Jul 4, 3:23 PM CDTSpecial Weather StatementMEGSt. Francis52 min
Jul 4, 3:48 PM CDTFlash Flood WarningMEGSt. Francis3 hr
Jul 4, 3:53 PM CDTSpecial Weather StatementMEGSt. Francis37 min
Jul 4, 4:24 PM CDTSpecial Weather StatementMEGCrittenden51 min
Jul 4, 5:02 PM CDTSpecial Weather StatementMEGLee, St. Francis43 min
Jul 4, 5:57 PM CDTSevere Thunderstorm WarningMEGLee, St. Francis48 min
Jul 4, 6:41 PM CDTSpecial Weather StatementMEGLee49 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.